Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 22, NWS Birmingham, AL

November 21, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 21, 2008, 2:57 PM CST for 39 counties in Alabama. It took effect at Nov 22, 2008, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 2008, 2:57 PM CST (20:57 UTC)
In effect from
Nov 22, 2008, 11:00 AM CST
Expired
Nov 22, 2008, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-193 m²/s²
0-3 km storm-relative helicity
-154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 212057
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST FRI NOV 21 2008

...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER SATURDAY
AFTERNOON...

.A VERY DRY AIRMASS WILL BE IN PLACE ACROSS CENTRAL ALABAMA
SATURDAY. AS TEMPERATURES RISE INTO THE UPPER 40S TO MIDDLE 
50S...RELATIVE HUMIDITIES WILL DROP INTO THE UPPER TEENS TO 
LOWER 20S ACROSS CENTRAL ALABAMA. THIS WILL CREATE A HIGH 
FIRE DANGER ACROSS THE AREA.

ALZ011>015-017>050-221200-
/O.UPG.KBMX.FW.A.0013.081122T1700Z-081122T2300Z/
/O.NEW.KBMX.FW.W.0022.081122T1700Z-081122T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
257 PM CST FRI NOV 21 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 5 PM CST SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES WILL WARM INTO THE UPPER 40S TO MIDDLE 50S 
SATURDAY...RELATIVE HUMIDITIES WILL FALL INTO THE UPPER TEENS 
TO LOWER 20S FOR MUCH OF THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...AND LOW RELATIVE HUMIDITY...WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL. OUTDOOR BURNING IS DISCOURAGED AT THIS 
TIME.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
2 follow-up statements
000 
WWUS84 KBMX 221123
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 AM CST SAT NOV 22 2008

...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER THIS
AFTERNOON...

.A VERY DRY AIRMASS IS IN PLACE ACROSS CENTRAL ALABAMA. AS
TEMPERATURES RISE INTO THE 50S...RELATIVE HUMIDITIES WILL DROP
INTO THE UPPER TEENS TO LOWER 20S ACROSS CENTRAL ALABAMA THIS
AFTERNOON. THIS WILL CREATE A HIGH FIRE DANGER ACROSS THE AREA.

ALZ011>015-017>050-222100-
/O.CON.KBMX.FW.W.0022.081122T1700Z-081122T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
523 AM CST SAT NOV 22 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CST THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CST THIS AFTERNOON. 

TEMPERATURES WILL WARM INTO THE 50S TODAY...AND RELATIVE
HUMIDITIES WILL FALL INTO THE TEENS FOR SEVERAL HOURS THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. OUTDOOR BURNING IS
DISCOURAGED AT THIS TIME.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
000 
WWUS84 KBMX 221843
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CST SAT NOV 22 2008

...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON...

.A VERY DRY AIRMASS IS IN PLACE ACROSS CENTRAL ALABAMA. AS
TEMPERATURES RISE INTO THE 50S...RELATIVE HUMIDITIES WILL DROP
INTO THE UPPER TEENS TO LOWER 20S ACROSS CENTRAL ALABAMA THIS
AFTERNOON. THIS WILL CREATE A HIGH FIRE DANGER ACROSS THE AREA.

ALZ011>015-017>050-230000-
/O.EXT.KBMX.FW.W.0022.000000T0000Z-081123T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1243 PM CST SAT NOV 22 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

TEMPERATURES WILL WARM INTO THE 50S THIS AFTERNOON...AND RELATIVE
HUMIDITIES WILL FALL BELOW 25 PERCENT FOR SEVERAL HOURS THIS
AFTERNOON. THEREFORE...A HIGH FIRE DANGER EXIST ACROSS CENTRAL
ALABAMA THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. OUTDOOR BURNING IS
DISCOURAGED AT THIS TIME.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 21, 11:30 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 21, 11:30 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CST FRI NOV 21 2008

.UPDATE...UPDATED FOR AVIATION AND THIS AFTERNOON.

&&

.DISCUSSION...

COLD AIR ADVECTION CURRENTLY UNDERWAY. THIS IS KEEPING TEMPERATURES
FROM REALLY SPIKING UP THIS MORNING. MAIN IMPACT WILL REMAIN ACROSS
THE NORTHERN HALF OF THE AREA TODAY. SO HAVE LOWERED TEMPERATURES A
DEGREE OR TWO FAR NORTH...BUT STAYED CLOSE TO THE CURRENT FORECAST
ACROSS THE SOUTH. AS THE WINDS RELAX THROUGH THE EVENING HOURS...
RADIATIONAL COOLING WILL TAKE OVER UNDER CLEAR SKIES LEAVING US WITH
POSSIBLY THE COLDEST TEMPS OF THE SEASON THUS FAR. BUNDLE UP
UPDATES HAVE ALREADY BEEN SENT.

16

&&

.AVIATION...18Z TAF DISCUSSION.

CLEAR SKIES FOR THE NEXT 24 HOURS. WINDS WILL REMAIN BRISK FOR THE
NEXT SEVERAL HOURS. WINDS SHOULD GRADUALLY RELAX THROUGH THE DAY AND
SLOWLY SHIFT TOWARDS THE NORTHEAST.  WE SHOULD GENERALLY RETURN TO
CALM WINDS SHORTLY AFTER SUNSET.  VFR CONDITIONS EXPECTED THROUGH
THE PERIOD.

16

&&

.FIRE WEATHER...

LOW HUMIDITIES IN THE WAKE OF A COLD FRONT WILL CREATE A HIGH FIRE
DANGER ACROSS THE AREA FOR SEVERAL HOURS ON SATURDAY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH ALL ZONES
SATURDAY 11 AM TO 5PM.

&&
Hazardous weather outlook, Nov 21, 1:08 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CST FRI NOV 21 2008

ALZ011>015-017>050-221908-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CST FRI NOV 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DRY AIR WILL CONTINUE TO FILTER INTO THE AREA ON SATURDAY. WITH THE
DRY AIR IN PLACE...CONDITIONS APPEAR LIKELY FOR A HIGH FIRE DANGER
ON SATURDAY. THE HOURS OF CONCERN ARE FROM 11 AM TO 5 PM. OUTDOOR
BURNING IS HIGHLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.